View Full Version: Gentamicin Toxicity

Manage Meniere's UK Support Group > Chat > Gentamicin Toxicity


Title: Gentamicin Toxicity


Dizzybee - March 30, 2011 08:56 PM (GMT)
I have just been reading about people having gentamicin injections for vertigo and I googled gentamicin and I couldn't believe what I was reading about it.This antibiotic could cause vertigo and kidney problems. I have been on many different antibiotic for over 30 years. And i have vertigo and kidney problems, so this could mean that the medication that I had taken could have caused this awlful vertigo.
Dizzybee

Barbara - March 30, 2011 09:16 PM (GMT)
Hi Dizzybee,
What you have read is correct in that it was found that people given intravenous gentamicin and streptomycin often developed balance problems. These antibiotics are used in life threatening conditions such as meningitis and other severe infections where balance is considered less important.
It was from these side effects that it was realised that gentamicin could be used to slowly knock out the balance system and remove vertigo by placing it topically into the ear. The means of delivery varies with surgeons. Some use grommets or Silverstein wicks and some prefer to inject directly through the ear drum.
The drug only goes where it is placed so does not affect the rest of the body or cause damage to the other ear.
Unless you have had a serious infection such as meningitis or cancer you are unlikely to have been given these drugs intravenously but they could certainly have caused the problem if you have.

Many other drugs are ototoxic and can cause deafness and tinnitus.

http://www.dizziness-and-balance.com/disor.../ototoxins.html
Barbara xx

Dizzybee - March 30, 2011 09:43 PM (GMT)
Hi Barbara
I have had intervenous antibiotics when I had a very serious infection. They gave me three different ones at the same time. i don't know what they were because I was very ill. I don't understand how having this treatment can work if our balance is already damaged. Would you still be unbalanced if they knocked out your balance system ? I would be worried that it would make it worse.
Dizzybee

Barbara - March 30, 2011 10:05 PM (GMT)
Hi Dizzybee,
It is certainly the case that the damage could have been caused by the intravenous antibiotics given to save your life. Are you bilateral?
Systemic damage would damage both ears.

Many people are given small doses of gentamicin, enough to calm down the ear but not destroy it. They titrate it against the vertigo in the same way they titrate morphine against pain. By this means it is possible to remove vertigo but leave some balance function. Othertimes they give larger doses to perform a chemical labyrinthectomy.
It is fair to say that many people continue to have problems with their everyday balance after treatment but this is not as bad as the Vertigo.

The brain can relearn to compensate for the damage done and some people can be 'almost normal'. A lot depends on vision and active joints. I have not totally compensated after the labyrinthectomy because I have a lazy eye and therefore cannot rely on my vision to compensate for the loss of vestibular function.
Half my focussed vision + half my vestibular function = only 80% compensation which I know will decrease as I become less agile.

It is definitely swings and roundabouts.

Barbara xx

Dizzybee - March 31, 2011 08:18 AM (GMT)
Hi Barbara
I'm a bit calmer this morning, i got really upset last night thinking that the medication could have caused this awlful vertigo. I suppose they had to make a choice at the time and if I didn't have the antbiotics I probably wouldn't be here today.
I don't have any hearing loss at the moment but I am the same as you I have a squint in my eye and I also have osteoarthritis in my hips and back. So i have problem walking.
I don't know if I am bilateral. I have flare ups of BPPV and that is always on the left side but I have vertigo 24/7 but I normal fall to the right but the spins just throw me anywhere. And the same with my vision it is just all over place.
I just keep looking for a cure but I know there is'nt one for me.
I will just have to plod along as I am.
Dizzybee

Barbara - March 31, 2011 09:13 AM (GMT)
Hi Dizzybee,
Glad you are feeling calmer this morning.
If it was the intravenous antibiotics which caused your balance problems you would likely be aware of it fairly quickly after the event. A friend of one of my daughters was treated for cancer and then developed balance problems. They asked her about balance and she asked me. I immediately asked about what chemo he had had and yes, it turned out it was the medication.
If your balance symptoms have come on further down the line it may not be as clear cut.

No one asked about my vision before my labyrinthectomy and I made the connection myself when I didn't compensate fully. I ran it past Andrew Clements at one of the Meniere's Conferences and he agreed.( Documented in the Spin report for that year.)
That is why I am so careful when people are thinking about surgical destruction to make them fully aware that whilst it will get rid of vertigo you may not be 'normal'
Certain people interpret that as me stopping others from have an op. I have benefited from which I would have done again tomorrow and always say that. Interesting that that person is still sitting on the fence re: labyrinthectomy.
Decisions about treatment are not as straightforward as people think and all angles need to be covered.

Barbara xx

Dizzybee - March 31, 2011 09:59 AM (GMT)
Hi Barbara
You are right about all angles shold be covered.
I am very weary of any operation but I do like to find out about other peoples experiences and decide for myself.
Thanks for your support last night.
Dizzybee

Coasting - March 31, 2011 10:18 AM (GMT)
Dear Dizzybee - I was given two Gentamicin injections on separate occasions (some months apart), each of 40mg.
The first seemed to slightly dull the effect of MD attacks, the second felt as though it made the ear full of cotton wool with reduced hearing ability.
Some years ago I developed a 'Balance scale' similar to Richter; it made it easier for others to understand how bad things were that day. A #10 attack = Don't-touch-me-unless.... Level 9 was very rough and sent me instantly into recuperation mode. 8 was fearsome but comparatively bearable - and so on.
After the Gentamicin, I've had very few level 10 attacks.
As a musician, I'd hate any operation on my ears.
Sorry if this doesn't help, cheered if it does. Hang on tight Humph

Dizzybee - March 31, 2011 10:38 AM (GMT)
Hi Humph
Thanks for that, I haven't been offered these injections and I'm not sure if I would quailfy because I haven't been diagnosed with MD because I have no hearing loss. I have had vertigo on and off for years but in the last 8 years i have had it 24/7 and I also have BPPV and every few weeks the cystals move and I am really ill. I have been told i have to manage it.ha ha!
Dizzybee

Barbara - March 31, 2011 11:54 AM (GMT)
Hi Dizzybee,
Your lack of hearing loss could be because your balance was damaged by drugs.
BPPV gives no hearing loss and nor does MAV. Migraine Associated Vertigo.
For these reasons treatment is limited in order not to cause further problem by treating the wrong thing.

Remind me Humph. Were your gent. injections in the same ear?
I know you are bilateral and that stops many people from being able to have gentamicin. I was always surprised that Andreas gave you them.

Barbara xx

Coasting - March 31, 2011 12:36 PM (GMT)
Both in the right ear - I was surprised by the 40mg (a Menière's help sheet suggested 30mg - perhaps the NHS had more in the coffers then).

It's my balance that's bilaterally failed - it doesn't help standing just on my left leg as opposed to just my right. Nor does laughing/snorting through my left nostril.... Sorry!

My left ear hears concert pitch correctly - and tests show that its hearing level hasn't been afflicted like the right ear which is variably very poor hearing and often lower than concert pitch.

I remember being amazed that the same Gentamicin was quoted as being used in small doses in children's ear drops as well as in large doses 'to kill off the nerve' for my injections. I do not expect any further injections, balancing faint hearing with 'gentler' attacks.




* Hosted for free by InvisionFree